Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 57, NWS Green Bay, WI

August 6, 2003Brown County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 6, 2003, 3:28 PM CDT for Brown County, Wisconsin. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2003, 3:28 PM CDT (20:28 UTC)
Expired
Aug 6, 2003, 4:15 PM CDT
In force
47 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Brown County, WI

The radar

The Green Bay radar (KGRB), 9 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.5 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2003-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2003-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
987 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

349 
WUUS53 KGRB 062028
SVRGRB
WIC009-062115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
327 PM CDT WED AUG 6 2003

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN WISCONSIN

* UNTIL 415 PM CDT

* AT 327 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH STRONG WINDS AND HAIL. THE STORM WAS
  LOCATED NEAR FLINTVILLE. THAT PLACES IT 11 MILES NORTHWEST OF GREEN
  BAY. IT WAS MOVING SOUTH AT 25 MPH. WIND GUST TO 60 MPH ARE
  POSSIBLE WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOWARD AROUND 340 PM
  ONEIDA AROUND 345 PM
  GREEN BAY AROUND 350 PM
  ASHWAUBENON AROUND 355 PM
  DE PERE AROUND 400 PM

IF YOU ARE IN THE WARNED AREA...PREPARE FOR WINDS IN EXCESS OF 60
MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

LAT...LON 4467 8802 4467 8823 4444 8819 4444 8791

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:15 PM CDT, 13 minutes earlier.

Area forecast discussion, Aug 6, 3:15 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
315 PM CDT WED AUG 6 2003

UPPER AIR PATTERN CONTINUED TO SHOW A CLOSED SYSTEM AND TROUGH OVER THE
EASTERN PART OF THE COUNTRY TODAY. MID RANGE FORECAST MODELS DO NOT SHOW
THIS MOVING OFF TO THE EAST UNTIL AT LEAST EARLY NEXT WEEK.

LATE AFTERNOON GREEN BAY RADAR LOOP SHOWED A LINE OF THUNDERSTORM CELLS
FROM THE CENTRAL BAY OF GREEN BAY TO CENTRAL WISCONSIN. THERE WERE A FEW
CELLS SOUTH OF THIS LINE AND A LARGER AREA OF SHOWERS AND SOME
THUNDERSTORMS NORTH OF THE LINE. 12Z SOUNDING AT GRB THIS MORNING WAS
RATHER MOIST WITH PW OF 1.41 IN. UPSTREAM SOUNDINGS HAD PW VALUES OF AT
LEAST 1.20 IN. 850-700 MB MEAN RH PROGS KEEP AT LEAST 70 PERCENT RH
THROUGH THURSDAY NIGHT. WOULD EXPECT SOME THUNDERSTORMS TO DEVELOP AGAIN
TOMORROW WITH DAYTIME HEATING SO HAVE INCLUDED POPS IN THE FORECAST FOR
THURSDAY.

12Z GFS CONTINUES TO SHOW AN INTENSE MID LEVEL VORT AT 12Z SATURDAY THAT
IS FORECAST TO MOVE INTO NORTHEAST IA BY 12Z SUNDAY. IT WILL BE
INTERESTING TO SEE WHETHER THIS SHOWS UP AGAIN ON THE 00Z THURS RUN.

.GRB...NONE.

MG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 6, 6:15 AM CDT, 9 hours 13 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-071115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
615 AM CDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY OR TONIGHT. AN UPPER LEVEL
DISTURBANCE WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS...BUT THEY SHOULD NOT BE
SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY AND TUESDAY NEXT WEEK...BUT
THEY ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NECESSARY TODAY OR TONIGHT.

RDM
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, Aug 6, 1:53 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
153 PM CDT WED AUG 6 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    3 E MOUNTAIN              WI   .50 INCH HAIL
08/06/03   OCONTO                         HAIL ACCUMULATING ON
                                          GROUND.  VERY HEAVY RAIN.
                                          WIND GUST ESTIMATED TO 45
                                          MPH.  REPORT FROM SPOTTER.

JKL
Local storm report, Aug 6, 3:16 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
316 PM CDT WED AUG 6 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0316 PM    8 NE GREEN BAY            WI   58 MPH WIND GUST
08/06/03   BROWN                          MEASURED WIND ON GREEN BAY
                                          LIGHT HOUSE IN BAY OF GREEN
                                          BAY. (80 FT ELEVATION)

JKL

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:23 PM CDTSpecial Marine WarningGRB67 min
Aug 6, 5:34 PM CDTSevere Thunderstorm WarningGRBMarathon56 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.